Flash Flood, Fairfax
- When
- July 1, 3:20 PM EST to 5:15 PM EST
- Where
- Fairfax County, 0.91 mi WSW of Tremont to 0.99 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.847, -77.236
Woodburn Road was closed due to high water.
A southerly flow allowed for plenty of moisture ahead of a cold front. The moisture along with an unstable atmosphere caused heavy rain to be associated with thunderstorms, and this led to instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southerly flow allowed for plenty of moisture ahead of a cold front. The moisture along with an unstable atmosphere caused heavy rain to be associated with thunderstorms, and this led to instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:42 PM EST, 1 hour 38 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will move across the area tonight through Friday.
Showers and thunderstorms will continue through this evening as
a result. An upper level trough will shift out of the region
Friday into Saturday. High pressure builds into the region
Sunday through early next week. A weak front may impact the
region by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong to severe thunderstomrs are developing now pretty much
area-wide. Not surprising at all given the 3000+ SBCAPE in areas
east of the Blue Ridge. A line has developed along/east of the
Blue Ridge, and there are even a few supercells out ahead of
this main line as well. This activity will continue to fill in
over the next couple of hours as it progresses east into the
metro areas and towards the Chesapeake Bay. A Severe
Thunderstorm Watch was added with this update until 8 PM this
evening. Damaging winds will be the primary threat for storms
this afternoon evening. However, there are several mesoscale
boundaries being put down by all of the current storms, so there
could be enough localized shear for an isolated tornado or two
as well. Another problem with these cells will be heavy rainfall
rates that may lead to instances of flash flooding. PWATs are
in the 1.6-1.9 inch range in the area of the Flash Flood Watch,
which remains in effect through Friday morning. Some areas could
see multiple rounds of convection. These areas will be the most
worrisome for flash flooding, especially in the metro areas.
This activity should push into central VA and southern MD later
this evening, leaving the metro areas drier than initially
thought. Think the front is able to push a little further south
than initially thought, and into areas with much higher flash
flood guidance. Could still see some showers overnight in the
metros, but thinking it won't be as worrisome as originally
thought overnight. Won't make any changes to the watch for now,
but wouldn't be surprised if we are able to end that a bit
earlier than anticipated for many areas.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will shift further southeastward away from out region
on Friday. The upper trough to our north is expected to drop
down into our region on Friday. This trough axis may kick off
further showers on Friday but the coverage of precipitation will
likely be limited due to a general northwesterly flow. Can't
rule out all of our region seeing some light showers on Friday
but the best area to experience any shower/thunderstorms will be
areas in southern MD that are closest to the frontal boundary.
Daytime temperatures overall will be much cooler on Friday with
afternoon highs only rising up into the upper 70s to lower 80s.
A brief lull in precipitation will likely occur late Friday and
into Saturday morning due to subsidence on the eastern side of
the trough.
The axis of the trough will drop overhead on Saturday. As the trough
slowly shifts off-shore, some wrap around precipitation will be
possible due to shortwave energy. The coverage and amounts of
precipitation should be limited and focused toward northeastern
parts of our forecast area. Drier air should overtake our region
later in the day on Saturday as the trough shifts out over the
ocean. Afternoon temperatures on Saturday will remain mild in the
70s with overnight lows in the 50s and lower 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
For Independence Day on Sunday, most of the day should be rain free.
However, an isolated shower or thunderstorm is possible mainly
during the afternoon as the upper-level low moves off of the New
England coast. Highs on Sunday will be slightly below average, with
high temps in the upper 70s to mid 80s outside of the higher terrain.
The improving trend should continue on Monday as a region of weak
surface high pressure builds over the region. Temps will moderate
Monday with highs approaching 90 degrees in the lower elevations.
The humidity returns by Tuesday as southerly flow returns at the
surface and an upper level ridge builds over the region. The ridge
persists into Wednesday before subtle height falls and a front start
to move into the region late Wednesday into Thursday bringing the
opportunity for showers and thunderstorms.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Periods of moderate to heavy rain are expected at all terminals
except for MRB in thunderstorms this afternoon into the evening
hours. This will lead to periods of MVFR to IFR visibilities.
A wind shift out the west to northwest is expected behind the
front tonight, with light southerly flow ahead of the front this
afternoon/evening. Main line of storms is located along a line
from IAD down towards CHO now and will move east towards the
Chesapeake Bay over the next couple of hours. DCA will be next
under the gun for severe storms, and those should push through
around 19z or so. BWI is getting a storm now, but the main line
will come through around 19z as well, then the MTN shortly
thereafter. CHO is getting less severe convection, but it will
be off and on for several hours as the line is more west to east
oriented.
VFR conditions should return on Friday but some showers can't
be ruled out for the BWI/MTN terminals. VFR conditions should
return for all terminals Friday afternoon and continue through
Saturday.
Primarily VFR conditions on Independence Day with brief reductions
in visibilities possible from any showers. VFR conditions persist
Monday with light winds.
&&
.MARINE...
Strong thunderstorms will continue to impact our waters through
this evening. Several SMWs are in effect now and will likely
continue to be issued over the next several hours. A cold front
will drop south of our waters on Friday and SCA winds are not
expected at this time Friday and Saturday.
Northwest winds should stay below SCA levels on Sunday and remain
below SCA levels on Monday, but become more variable.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ004>006-008-
011-013-014-016>018-503>508.
VA...Flash Flood Watch through Friday morning for VAZ037>040-
050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch through Friday morning for ANZ535.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/JMG
LONG TERM...CPB
AVIATION...CJL/CPB
MARINE...CJL/CPBHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 400 PM EDT Thu Jul 1 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-022000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 400 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 8 PM this evening for locations along the Chesapeake Bay. Damaging winds will be the primary threat with storms this afternoon and evening. A Flash Flood Watch remains in effect through 8 AM Friday for the entire outlook area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heavy rain and flooding threat may linger into Friday for southern Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-022000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 400 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Flash Flood Watch remains in effect through 8 AM Friday for most areas east of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ001-501-502-VAZ503-504-WVZ501>506-022000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 400 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight An isolated severe thunderstorm with damaging winds is possible. Heavy rain may also lead to scattered instances of flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM MARINE TSTM WIND 5 SE TOMPKINSVILLE 38.27N 76.84W
07/01/2021 E39 MPH CHARLES MD MESONET
&&
EVENT NUMBER LWX2104577
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM MARINE TSTM WIND SOLOMONS 38.32N 76.45W
07/01/2021 E39 MPH ANZ542 MD BUOY
&&
EVENT NUMBER LWX2104578
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM MARINE TSTM WIND PATUXENT RIVER NAS 38.28N 76.41W
07/01/2021 E39 MPH ST. MARYS MD ASOS
&&
EVENT NUMBER LWX2104579
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM MARINE TSTM WIND 10 E NORTH BEACH 38.72N 76.34W
07/01/2021 M55 MPH ANZ533 MD MESONET
&&
EVENT NUMBER LWX2104580
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM MARINE TSTM WIND 2 W DRUM POINT 38.33N 76.47W
07/01/2021 M48 MPH CALVERT MD MESONET
&&
EVENT NUMBER LWX2104581
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 3 S CAPE ST. CLAIRE 39.00N 76.45W
07/01/2021 M63 MPH ANNE ARUNDEL MD MESONET
&&
EVENT NUMBER LWX2104582
DHThe Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 flash flood, 2 flood. Local standard time, as filed.
Woodburn Road was closed due to high water.
The water level rose above flood stage along the Accotink Creek at Strathmeade Springs. The water level crested at 252.76 feet on July 1st at 11:00 PM EST, before falling below flood stage at midnight. Woodburn Road and Prosperity Avenue were flooded.
The water level rose above flood stage along Difficult Run, cresting at 195.19 feet at 11:15 PM EST. Six inches of water covered Browns Mill Road at its lowest point.
There was standing water on Interstate 66 West at mile marker 64.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965988, 965993, 965996, 965997.